Viewer Comments: Hyperkalemia - Treatment

Patient Comments & Reviews

The eMedicineHealth doctors ask about Hyperkalemia (High Blood Potassium):

Hyperkalemia - Treatment

What was the treatment for your hyperkalemia?

Anonymously share your comment to help others.Patient Discussions FAQs

1
Comment from: catterbrained, 45-54 Female (Patient) Published: July 06

After being on oral prednisone for asthma for about 10 years straight (no tapers or breaks during that time) my new pulmonary doc decided it was time to taper it off. We started from 10 mg down to 7.5 mg, and I immediately started having nausea and watery diarrhea as well as joint and muscle aches, chills, and extreme fatigue. It evened out after a week but still I felt ill and tired. After about 2 weeks on 7.5 mg, doc instructed me to drop to 5 mg and stay there for the 2 months until my follow up. No worsening in breathing problems, however, immediately had watery diarrhea, aches, stomach pain, severe nausea, exhaustion, and finally on the fourth day of the taper, dizziness and lightheadedness. I could not get out of bed without staggering like a drunk. No appetite, either, hated the idea of food, but was making myself eat little bits of fruit, cheese, whatever, and drinking just plain water. At that point on the evening of the fourth day I added back the 2.5 mg to make the day's total 7.5 mg. Symptoms improved very slowly over several hours (this was overnight), and in the morning I again took the 7.5 mg of prednisone. Being a holiday weekend, I did not know who to call or what to do, or if this called for a trip to the E.R. Still don't know. Still don't feel good, tired, nauseated, just not dizzy.

Comment from: murdina, 55-64 Female (Caregiver) Published: October 21

You need to find out why you were on prednisolone for 10 years as steroids can be very bad for Bone Thinning disease Osteoporosis. Advice you to go back to Doctor and request a Dexa Scan to measure bone density. The specialist will be able to refer you as it is cost effective and easy to get this test done. Hope you are feeling a lot better but you need to cut back in the Steroids.

1

Must Read Articles Related to Hyperkalemia

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Alcoholism
Alcoholism Alcohol problems vary in severity from mild to life threatening and affect the individual, the person's family, and society in numerous adverse ways. Despite al...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic kidney disease causes are diseases of the kidne...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Hyperkalemia (High Blood Potassium):

Hyperkalemia - Symptoms and Signs

For hyperkalemia, what were the symptoms and signs you experienced?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.





Medical Dictionary